Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Most People with a penicillin allergy can safely take cephalosporins
    avatar
    Rod Moser, PA, PhD posted:
    Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a large class of antibiotics called cephalosporins (Keflex, Suprax, Omnicef, Cefzil, Ceftin, etc.). Not wanting to cause the patient another, potentially-serious adverse reaction, many clinicians automatically eliminate cephalosporin use in patients who report a penicillin allergy. A study of 156 penicillin-allergic patients reported at the American Academy of Allergy, Asthma, and Immunology, found that 80 people tested negative to penicillin allergy, and only ONE PATIENT out of 156 experienced a possible, mild adverse reaction.
    TIP #2: Not all adverse reactions to drugs, even rashes, are ALLERGIC. Amoxicillin ? a penicillin derivative ? is notorious for causing a non-allergic, skin rash in some people. Clinicians typically will avoid giving it again, but to eliminate cephalosporins as an alternative drug may not be prudent.
    TIP #3: Viruses often cause rashes, especially in children, so if a child is taking amoxicillin and develops a rash, it does not necessarily mean it is from the drug. However, if a child develops HIVES, this is most-likely a penicillin allergic response.

    TIP #4: Not all adverse reactions are ALLERGIC reactions. Getting a tummyache or diarrhea while taking an antibiotic does not mean you are "allergic" to it.

    Always inform your medical provider of possible allergies AND adverse drug reactions so that a reasonable, informed decision can be made regarding the use of the same or similar medications in the future.
    Was this Helpful?
    32 of 63 found this helpful
    Reply
     
    avatar
    marg01 responded:
    Good to know. This is the first time I've read the information about Amoxicillin. I have a rather allergic son (several food allergies and some environmental as well.) When my son was five I took him to his Pediatrician to get him updated on his vaccines. While we were there the doctor noticed he had impetigo in his nose. She prescribed Amoxicillin. It would be his first time taking any kind of antibiotic. I asked if I should bring him back when he was better to get his vaccines, she said no, it wasn't a problem and gave him MMR in one arm and another multidose shot in his other arm. I can't remember off hand what that contained - Polio comes to mind. Anyway, he developed some swelling on his right arm which I thought was normal. After several days that swelling developed into flat, red, non-itchy marks that started on his arms and trunk and then continued down his legs and finally his face (none on his hands or feet). So when this started happening I called the Pediatrician to ask for her to see him, describing what was happening. The nurse I spoke with told me there was no way they would be able to figure out what was going on and basically refused to see him. I was miffed. I researched and was thinking it was either a reaction to the MMR or Amoxicillin. I called his allergist and talked it over and we decided to consider him allergic to Amoxicillin. The marks subsided after a week. Maybe he's not allergic after all... I may bring him in for more testing!
     
    avatar
    MidwestGal responded:
    Living proof. I am allergic to penicillin (severe hives and rash) but I can take Keflex without any issues.
     
    avatar
    Rod Moser, PA, PhD replied to MidwestGal's response:
    Thanks for the comment....

    Our computer at work still sounds a warning alarm if I try to prescribe Kelfex to a penicillin-allergic patient. Incidentally, many penicillin-allergic patients when given a allergy test for this drug, are NOT allergic to penicillin. They have have gotten a non-allergic rash as a child while taking it, and it was just assumed they are allergic.


    Helpful Tips

    Drugs and reactions
    As long as we're on the subject of reactions that Dr.s say they have never seen problems with their large number of patients over the ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.